Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 75, NWS Morristown, TN

May 14, 2005Loudon County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 14, 2005, 4:12 PM EDT for Loudon County, Roane County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 4:12 PM EDT (20:12 UTC)
Expired
May 14, 2005, 4:45 PM EDT
In force
33 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 105 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:10 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 142012
SVRMRX
TNC105-145-142045-
/O.NEW.KMRX.SV.W.0075.050514T2012Z-050514T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LOUDON COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF LENOIR CITY
  ROANE COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITIES OF...ROCKWOOD...KINGSTON

* UNTIL 445 PM EDT

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  KINGSTON...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLIVER SPRINGS BY 435 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3588 8428 3581 8420 3574 8431 3578 8440
      3567 8455 3566 8460 3572 8462 3576 8474
      3579 8473 3583 8478 3595 8461 3598 8446
      3606 8434

$$
1 follow-up statement
000 
WWUS54 KMRX 142030
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT SAT MAY 14 2005

TNC145-142038-
/O.CAN.KMRX.SV.W.0075.000000T0000Z-050514T2045Z/
ROANE TN-
428 PM EDT SAT MAY 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROANE COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR EAST TENNESSEE.

LAT...LON 3588 8428 3582 8417 3564 8416 3566 8453
      3568 8453 3575 8445 3585 8433 3588 8429

$$

TNC105-142045-
/O.CON.KMRX.SV.W.0075.000000T0000Z-050514T2045Z/
LOUDON TN-
428 PM EDT SAT MAY 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR
LOUDON COUNTY...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR LOUDON...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT LOUDOUN DAM...TELLICO DAM...LENOIR CITY AND EATON CROSSROADS
  BY 435 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3588 8428 3582 8417 3564 8416 3566 8453
      3568 8453 3575 8445 3585 8433 3588 8429

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:20 PM EDT, 52 minutes earlier.

Area forecast discussion, May 14, 3:20 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT SAT MAY 14 2005

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...THUNDERSTORM ACTIVITY
HAS INCREASED SIGNIFICANTLY IN ADVANCE OF THE APPROACHING SQUALL LINE
...AND EVEN MORE CONVECTION FIRING AHEAD OF THE COLD FRONT. ALTHOUGH
NO WARNINGS ISSUED YET...CLEARLY WE HAVE THE NEED FOR HIGH POPS FOR
TONIGHT...ESPECIALLY THROUGH 15/06Z.  WILL CONTINUE A BREAK DOWN OF
THE ZONE GROUPINGS TO FIT SEVERE THUNDERSTORM WATCH 276 UNTIL 7PM
EDT.  KEPT SOME LINGERING LOW POPS AFTER 06Z SUNDAY JUST INTO SUNDAY
MORNING...BUT DROPPED THE THUNDER THREAT LATE TONIGHT.

MINIMAL TIME TO LOOK OVER MODEL DATA THIS AFTERNOON DUE TO UPDATES
AND THE SEVERE THUNDERSTORM WATCH.  BASICALLY ADJUSTED LATER GRIDS
TO STAY IN TOLERANCE WITH NEIGHBORS GRIDS AND THE LATEST MOS OUTPUT.
GENERALLY DRY CONDITIONS AFTER SUNDAY MORNING WITH COOLER AIR TO
SHUNT TEMPS BACK TO ACTUALLY BELOW CLIMO FOR A BRIEF PERIOD.

.LONG TERM...(TUESDAY THROUGH SATURDAY)...WILL KEEP EARLY PART OF
FCST DRY AS MOSTLY DRY NW UPPER FLO EXISTS TUE WITH MUCH OF THE FA
DRY THRU WED. EXCEPTION BEING SW VA/SMALL PART OF NE TN AS MODELS
CONTINUE TO SHOW WARM FRONTAL PUSH WITH SOME ENERGY DROPPING SE DOWN
THE BACK SIDE OF DEPARTING UPR TROF. NEXT MAJOR WAVE WITH FRONTAL
SYSTEM PRESSES THRU THE GREAT LAKES/OHIO VALLEY AND INTO THE REGION
THU INTO FRI AND WILL KEEP THE MEDIUM CHC POPS GOING FOR THIS
POSSIBILITY. WILL DRY OUT MOST OF THE REGION ON FRI BUT MODELS SHOW
SOME TRAILING S/WV ENERGY DROPPING SE ACROSS SW VA/NE TN ON THE BACK
SIDE OF UPR TROF TO KEEP CHC FOR -SHRA/-TSRA ALIVE IN THIS REGION.
HAD TO USE A SLGT CHC POP FOR SAT AS ANOTHER COLD UPR LOW FINDS A
HOME OVR THE ERN GREAT LAKES/NERN U.S. WITH VORTS ROTATING AROUND
THIS FEATURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             59  76  49  74 /  80  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  72  48  72 /  80  20  10  10
OAK RIDGE, TN                       57  73  46  71 /  80  20  10  10
TRI CITIES AIRPORT, TN              58  69  44  68 /  80  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

TG
Hazardous weather outlook, May 14, 5:00 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SAT MAY 14 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-151000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...
TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. A FEW STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING
THE POSSIBILITY OF STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL. IN ADDITION...AN ISOLATED WEAK TORNADO OR TWO WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

ON THURSDAY...ANOTHER COLD FRONT WILL MOVE INTO THE REGION BRINGING
THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:29 PM EDTSevere Thunderstorm WarningMRXUnion31 min
May 14, 4:16 PM EDTSevere Thunderstorm WarningMRXBradley44 min
May 14, 4:28 PM EDTSevere Thunderstorm WarningMRXMcMinn47 min
May 14, 4:34 PM EDTSevere Thunderstorm WarningMRXPolk56 min
May 14, 4:37 PM EDTSevere Thunderstorm WarningMRXMonroe53 min
May 14, 4:56 PM EDTSevere Thunderstorm WarningMRXHawkins34 min
May 14, 5:33 PM EDTSevere Thunderstorm WarningMRXGreene57 min
May 14, 6:04 PM EDTSevere Thunderstorm WarningMRXWashington56 min
May 14, 6:13 PM EDTSevere Thunderstorm WarningMRXGreene35 min
May 14, 6:15 PM EDTSevere Thunderstorm WarningMRXUnicoi, Washington50 min
May 14, 6:40 PM EDTSevere Thunderstorm WarningMRXCarter48 min
May 14, 6:58 PM EDTSevere Thunderstorm WarningMRXSullivan47 min
May 14, 7:09 PM EDTSevere Thunderstorm WarningMRXJohnson42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.